Pharmaceutical

Adverse events linked to misuse of IV training solutions

IV administration By LeoCarbajal via Wikimedia Commons Adverse events linked to misuse of IV training solutions Numerous patients have fallen ill and one died after receiving infusions of saline products intended for training purposes and not for human use, the Centers for Disease Control and Prevention (CDC) reported. The products involve Wallcur’s simulated intravenous (IV) saline solutions, which were inadvertently distributed to medical clinics, surgical centers and urgent care facilities in numerous states.

More than 40 patients were injected with the IV training solutions, and many experienced adverse events including fever, chills, tremors and headaches. Some patients were hospitalized, and one death has been associated with use of the product though the CDC says it is not known if the death is directly related to the product in question. The CDC is continuing to investigate the issue.

The Food and Drug Administration (FDA) is advising clinicians and office staff to take steps to ensure IV solution simulation products are removed from office inventory to eliminate the possible injection of Wallcur simulated products into patients. The affected bags are labeled “Wallcur,” “Practi-products,” “For clinical simulation,” or “Not for use in human or animal patients.”

Any patients who believe they have received an injection of Wallcur simulated IV solution should contact their health care provider. Patients who received simulated IV saline almost immediately experienced fever, chills, muscle aches, headaches, and some required hospitalization. In most reported cases, these signs and symptoms were immediately recognized and patients received appropriate medical attention.

Any side effects from related to this issue should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA